What’s causing these leukocyte casts?

A 50-year-old male currently being treated for a Helicobacter pylori infection presents with a sudden-onset fever, worsening nausea and vomiting.

He mentions he has had reduced urine output over the past two days.

Laboratory tests reveal an increased blood plasma creatinine concentration, and urine microscopy demonstrates red blood cells, leukocytes and leukocyte casts.

Which of the following drugs in this patient’s treatment regimen is the most likely cause of his presentation?

  • Bismuth subsalicylate
  • Metronidazole
  • PPI
  • Tetracycline

Answer: PPI

This patient has acute interstitial nephritis: a cause of acute renal failure characterised by inflammatory infiltrate in the kidney interstitium.

Acute interstitial nephritis can be caused by infection, autoimmune disorders and other systemic disease; however, it is most often a result of drug therapy.

The most common drugs known to initiate the condition include NSAIDs, diuretics, penicillins, cephalosporins and PPIs, as is the case here.

To see more cases like this, go to Figure1.

Tags: diagnostics, pathology, gastroenterology